Alert archive / Tennessee / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 252, NWS Memphis, TN

June 27, 2009Carroll County, Henderson County, Tennessee

NWS Memphis, TN issued this severe thunderstorm warning at Jun 27, 2009, 4:54 PM CDT for Carroll County, Henderson County, Tennessee. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 27, 2009, 4:54 PM CDT (21:54 UTC)
Expired
Jun 27, 2009, 5:45 PM CDT
In force
51 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon

Counties Carroll County, TN, Henderson County, TN

The radar

The Memphis radar (KNQA), 141 km from the middle of the area, began a volume at 21:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 9.9 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2009-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3037 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2009-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3037 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
736 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
53 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMEG 272154
SVRMEG
TNC017-077-272245-
/O.NEW.KMEG.SV.W.0252.090627T2154Z-090627T2245Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
454 PM CDT SAT JUN 27 2009

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL CARROLL COUNTY IN NORTHWEST TENNESSEE...
  NORTHERN HENDERSON COUNTY IN SOUTHWEST TENNESSEE...

* UNTIL 545 PM CDT

* AT 454 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS
  IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 8 MILES SOUTHWEST OF
  HUNTINGDON...AND MOVING SOUTH AT 20 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO 
  INCLUDE WILDERSVILLE AND BARGERTON. THIS WARNING ALSO INCLUDES
  BEECH LAKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.

&&

LAT...LON 3564 8854 3604 8867 3608 8843 3575 8818
      3574 8818
TIME...MOT...LOC 2154Z 338DEG 18KT 3590 8847

$$
2 follow-up statements
000 
WWUS54 KMEG 272217
SVSMEG

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
517 PM CDT SAT JUN 27 2009

TNC017-077-272245-
/O.CON.KMEG.SV.W.0252.000000T0000Z-090627T2245Z/
CARROLL TN-HENDERSON TN-
517 PM CDT SAT JUN 27 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT
FOR NORTHERN HENDERSON AND SOUTHERN CARROLL COUNTIES...

AT 516 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM PRODUCING PENNY SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
PARKERS CROSS ROADS...OR 9 MILES WEST OF NATCHEZ TRACE STATE PARK...
MOVING SOUTH AT 20 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO 
INCLUDE WILDERSVILLE AND BARGERTON. THIS WARNING ALSO INCLUDES BEECH
LAKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.

&&

LAT...LON 3564 8854 3593 8863 3599 8837 3575 8818
      3574 8818
TIME...MOT...LOC 2217Z 338DEG 18KT 3579 8842

$$
000 
WWUS54 KMEG 272243
SVSMEG

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
543 PM CDT SAT JUN 27 2009

TNC017-077-272253-
/O.EXP.KMEG.SV.W.0252.000000T0000Z-090627T2245Z/
CARROLL TN-HENDERSON TN-
543 PM CDT SAT JUN 27 2009

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN HENDERSON AND
SOUTHERN CARROLL COUNTIES WILL EXPIRE AT 545 PM CDT...

AT 543 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE AREA
AND WEAKENED. THEREFORE...THE SEVERE THUNDERSTORM WARNING WILL BE
ALLOWED TO EXPIRE.

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.

LAT...LON 3564 8854 3593 8863 3599 8837 3575 8818
      3574 8818
TIME...MOT...LOC 2243Z 338DEG 18KT 3567 8836

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 3:13 PM CDT, 1 hour 41 minutes earlier.

Area forecast discussion, Jun 27, 3:13 PM CDT, 1 hour 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
313 PM CDT SAT JUN 27 2009

.DISCUSSION...
A FEW ISOLATED SHOWERS AND THUNDERSTORMS HAVE DEVELOPED ACROSS
WEST TENNESSEE THIS AFTERNOON. ONE OR TWO OF THESE STORMS COULD
BECOME STRONG BUT SHOULD DIE OFF QUICKLY AFTER SUNSET WITH THE
LOSS OF DAYTIME HEATING. HEAT INDEX READINGS ACROSS THE MIDSOUTH
ARE CONSISTENTLY ABOVE 100 DEGREES AND SUSPECT ONCE THE AFTERNOON
IS ALL SAID AND DONE WITH THAT MOST IF NOT ALL LOCATIONS WILL
REACH OVER 105 DEGREES FOR HEAT INDICES. DID NOT CHANGE MUCH TO
THE CURRENT EXCESSIVE HEAT WARNINGS/HEAT ADVISORIES OTHER THAN
EXTEND THE HEAT ADVISORIES FOR AREAS SOUTH OF INTERSTATE 40
THROUGH SUNDAY EVENING. BELIEVE HEAT INDICES WILL BE A FEW
DEGREES LOWER ON SUNDAY AND NO EXCESSIVE HEAT WARNINGS WILL BE
NEEDED AS A COLD FRONT BEGINS TO ENTER THE MIDSOUTH.

SCATTERED SHOWERS AND THUNDERSTORMS WILL MOVE INTO THE MIDSOUTH
EARLY SUNDAY MORNING AS THE ABOVE MENTIONED COLD FRONT ENTERS THE
REGION. THINK THE BEST CHANCES FOR SHOWERS AND THUNDERSTORMS WILL
BE ACROSS WEST TENNESSEE AND NORTHEAST MISSISSIPPI SUNDAY
AFTERNOON. NOT CONFIDENT ON THE EXTENT OF THE COVERAGE BUT A
COUPLE OF STORMS COULD BECOME STRONG OR POSSIBLY SEVERE MAINLY
SOUTH OF INTERSTATE 40. HIGH TEMPERATURES WILL BE A FEW DEGREES
COOLER ON SUNDAY ESPECIALLY NORTH OF INTERSTATE 40 WITH THE
ADDITIONAL CLOUD COVER EXPECTED.

THE COLD FRONT WILL EXIT THE AREA SUNDAY NIGHT ALLOWING DRIER AIR
TO FILTER INTO THE REGION. UPPER LEVEL TROUGH WILL BEGIN SETTLING
OVER THE EASTERN HALF OF THE U.S. ON MONDAY ALLOWING THE MIDSOUTH
TO BE INFLUENCED BY NORTHWEST FLOW ALOFT AS WELL AS AT THE
SURFACE. HIGH TEMPERATURES WILL CONTINUE TO BE AROUND SEASONAL
NORMALS WITH HIGHS IN THE LOW 90S...BUT DEWPOINTS WILL SHARPLY
DROP OFF INTO THE LOW TO MID 60S ALLOWING HEAT INDICES TO
DECREASE. UPPER TROUGH WILL REMAIN OVER THE AREA THROUGH MIDWEEK
KEEPING DRY CONDITIONS AND SEASONAL TEMPERATURES OVER THE
MIDSOUTH. THE GFS IS ADVERTISING A FEW IMPULSES THAT MOVE ACROSS
THE REGION IN THIS NORTHWEST UPPER LEVEL FLOW FOR THE END OF THE
WORK WEEK BUT FOR NOW HAVE LEFT MOST OF THIS TIME FRAME RAIN FREE
AS PINPOINTING TIMING AND PLACEMENT IS TOO DIFFICULT.

KNS

&&

.AVIATION...

18Z TAFS

VERY WARM...HUMID AND UNSTABLE CONDITIONS WILL PREVAIL ACROSS THE
MIDSOUTH THIS AFTERNOON. THE UPPER LEVEL RIDGE CENTERED OVER TX
HAS NUDGED BACK EAST TODAY AND SHOULD SUPPRESS AFTERNOON THUNDERSTORM
DEVELOPMENT.

A COLD FRONT SHOULD DROP THROUGH THE MIDSOUTH IN THE 12Z TO 15Z TIME
FRAME. WOULD NOT RULE OUT A THUNDERSTORM OR TWO WITH THE FRONTAL
PASSAGE. GIVEN THE LIMITED COVERAGE...HAVE LEFT OUT OF THE TAFS.

PWB

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  80  96  71  92 /  20  30  10   0
MKL  76  94  61  90 /  20  30  10   0
JBR  77  93  65  93 /  20  20  10   0
TUP  75  98  68  92 /  10  30  20  10

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...EXCESSIVE HEAT WARNING UNTIL 7 PM CDT THIS EVENING FOR CLAY-
     CRAIGHEAD-CRITTENDEN-CROSS-GREENE-LAWRENCE-LEE AR-
     MISSISSIPPI-PHILLIPS-POINSETT-RANDOLPH-ST. FRANCIS.

     HEAT ADVISORY FROM 7 PM THIS EVENING TO 7 PM CDT SUNDAY FOR
     CRITTENDEN-CROSS-LEE AR-PHILLIPS-ST. FRANCIS.

MO...EXCESSIVE HEAT WARNING UNTIL 7 PM CDT THIS EVENING FOR DUNKLIN-
     PEMISCOT.

MS...EXCESSIVE HEAT WARNING UNTIL 7 PM CDT THIS EVENING FOR COAHOMA-
     DESOTO-QUITMAN-TATE-TUNICA.

     HEAT ADVISORY FROM 7 PM THIS EVENING TO 7 PM CDT SUNDAY FOR
     COAHOMA-DESOTO-QUITMAN-TATE-TUNICA.

     HEAT ADVISORY UNTIL 7 PM CDT SUNDAY FOR ALCORN-BENTON MS-CALHOUN-
     CHICKASAW-ITAWAMBA-LAFAYETTE-LEE MS-MARSHALL-MONROE-PANOLA-
     PONTOTOC-PRENTISS-TALLAHATCHIE-TIPPAH-TISHOMINGO-UNION-
     YALOBUSHA.

TN...EXCESSIVE HEAT WARNING UNTIL 7 PM CDT THIS EVENING FOR DYER-LAKE-
     LAUDERDALE-OBION-SHELBY-TIPTON.

     HEAT ADVISORY FROM 7 PM THIS EVENING TO 7 PM CDT SUNDAY FOR
     SHELBY.

     HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR CARROLL-CROCKETT-
     DECATUR-GIBSON-HAYWOOD-HENDERSON-HENRY-MADISON-WEAKLEY.

     HEAT ADVISORY UNTIL 7 PM CDT SUNDAY FOR CHESTER-FAYETTE-HARDEMAN-
     HARDIN-MCNAIRY.

&&
Hazardous weather outlook, Jun 27, 3:24 PM CDT, 1 hour 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
324 PM CDT SAT JUN 27 2009

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-282230-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
324 PM CDT SAT JUN 27 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

AN EXCESSIVE HEAT WARNING IS IN EFFECT THROUGH 7 PM CDT
ALONG AND WEST OF A UNION CITY TENNESSEE TO MEMPHIS TO DUBLIN
MISSISSIPPI LINE WHERE HEAT INDEX VALUES WILL NEAR 110
DEGREES OR HIGHER.

A HEAT ADVISORY REMAINS IN EFFECT ACROSS THE REST OF THE AREA WITH
AFTERNOON HEAT INDEX VALUES BETWEEN 105 AND 109 DEGREES.

A FEW STRONG THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND
EVENING ACROSS NORTHEAST ARKANSAS...THE MISSOURI BOOTHEEL...AND
WEST TENNESSEE. WIND GUSTS UP TO 45 MPH AND PEA SIZE HAIL WILL BE
THE MAIN HAZARDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A FEW SEVERE STORMS ARE POSSIBLE SUNDAY AFTERNOON AND EVENING
ALONG AND SOUTH OF I-40 AS A COLD FRONT MOVES THROUGH THE REGION.
DAMAGING WINDS UP TO 60 MPH...HAIL UP TO THE SIZE OF NICKELS...AND
LOCALLY HEAVY RAINFALL OF 1 TO 2 INCHES WILL BE THE MAIN HAZARDS.

HEAT INDEX VALUES BETWEEN 102 TO 109 DEGREES WILL BE POSSIBLE
ACROSS AREAS ALONG AND SOUTH OF INTERSTATE 40. A HEAT ADVISORY IS
ALREADY IN EFFECT FOR THESE AREAS THROUGH 7 PM CDT SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED ON SUNDAY...MAINLY ALONG AND
SOUTH OF I-40 DURING THE AFTERNOON AND EVENING HOURS.

KNS

In the hours before

Special weather statement, Jun 27, 3:30 PM CDT, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
330 PM CDT SAT JUN 27 2009

TNZ003-004-021-272115-
CARROLL TN-HENRY TN-WEAKLEY TN-
330 PM CDT SAT JUN 27 2009

...THIS SIGNIFICANT WEATHER ALERT IS FOR...

  NORTHEASTERN CARROLL COUNTY IN NORTHWEST TENNESSEE...
  SOUTHWESTERN HENRY COUNTY IN NORTHWEST TENNESSEE...
  EAST CENTRAL WEAKLEY COUNTY IN NORTHWEST TENNESSEE...

A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL AND 40 TO 50 MPH WINDS
WAS LOCATED 8 MILES WEST OF ROUTON AT 329 PM CDT...MOVING SOUTH AT 5
MPH.

THIS THUNDERSTORM WAS PART OF A CLUSTER OF STORMS EXTENDING FROM
WEAKLEY COUNTY...ACROSS SOUTHERN HENRY COUNTY INTO NORTHEAST CARROLL
COUNTY.

PEOPLE IN CARROLL...HENRY AND WEAKLEY COUNTIES SHOULD MONITOR THIS
STORM CLOSELY THIS SIGNIFICANT WEATHER ALERT IS IN EFFECT UNTIL 415
PM CDT.
Local storm report, Jun 27, 3:42 PM CDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
342 PM CDT SAT JUN 27 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     TSTM WND DMG     ROUTON                  36.23N 88.38W
06/27/2009                   HENRY              TN   LAW ENFORCEMENT

            ONE POWER POLE DOWN

&&

PWB
Special weather statement, Jun 27, 4:37 PM CDT, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
437 PM CDT SAT JUN 27 2009

TNZ021-272200-
CARROLL TN-
437 PM CDT SAT JUN 27 2009

...THIS SIGNIFICANT WEATHER ALERT IS FOR...

  CARROLL COUNTY IN NORTHWEST TENNESSEE...

A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50
MPH WINDS WAS LOCATED 8 MILES WEST OF HUNTINGDON AT 437 PM CDT...
MOVING SOUTH AT 15 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

PEOPLE IN CARROLL COUNTY...INCLUDING LOCATIONS NEAR HUNTINGDON...
SHOULD MONITOR THIS STORM CLOSELY THIS SIGNIFICANT WEATHER ALERT IS
IN EFFECT UNTIL 500 PM CDT.

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 27, 3:36 AM CDTExcessive Heat WarningMEGDyer, Lake, Lauderdale, Obion, Shelby, Tipton15 hr

Nearby

Severe Thunderstorm Warnings in Tennessee, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.